A 29-year-old woman was admitted to the hospital for the treatment of acute alcoholism and multiple bruises and hematomas. The physical examination and laboratory studies gave normal results. After treatment with phenobarbital sodium, meperidine (Demerol), and chloropromazine, the patient was discharged within 24 hours and given only meprobamate (Equanil) to be taken four times a day.
Two days later, after taking three or four meprobamate tablets, she developed a severe generalized purpuric eruption, nausea, vomiting, and marked headache. She was readmitted to the hospital. Her temperature was 102 F orally, the blood pressure was 96/60, and the pulse rate was 120 per minute. Physical examination revealed an acutely ill woman who was nauseated and vomiting. No gross blood was noted in the vomitus. There was an erythematous eruption with predilection for the intertriginous areas, viz., the groins, inframammary folds, axillae, and buttocks. Purpuric spots were present